I am a 23 year old female who has been suffering from chronic Telogen Effluvium for 18 months. I have had all blood and thyroid tests that all came back normal. I believe the initial trigger was weight loss and being underweight for a few months, but I have been in a healthy weight range for over 12 months now and the hair fall has not stopped. My dermatologist recommended I use Rogaine for several months; however I have read that in most cases after stopping Rogaine all the hair it helps grow will fall out again. I am afraid to start using it at all if it will only give me a temporary hair loss solution. Can you advise what I should do?
Unlike you, most men and women using Rogaine (minoxidil) to treat hair loss are suffering from androgenic alopecia (genetic balding). Because there is no hair loss cure, treatments like minoxidil must be used indefinitely in order to maintain hair growth. However, hair follicles in the zones of permanent growth at the rear and sides of the head will not become dependent on minoxidil. Thus, should these patients eventually discontinue the drug; they will not end up balder for having used it. Instead, their thinning hair will resume and will eventually take on the same pattern they would have had if they’d never used the drug at all.
Because you are suffering from one of the non-genetic causes of hair loss, it may not be necessary to use Rogaine forever. In your case, it may simply help to jump start new hair growth until your telogen effluvium has corrected itself. Of course, you will also need to ensure that you have treated the root cause of the shedding.
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community
Get Proven Treatments at the Best Prices by visiting our new online hair loss treatment shop.